Kentucky, 2025

Flash Flood and Damaging Wind in Kentucky, July 17, 2025

July 17, 2025 · NWS PAH · 2 events in 1 county or zone

A surface cold front stalled out as it moved towards the northern edge of the Quad State on the 17th. Showers and thunderstorms developed during the afternoon hours, tracking eastward, including a broken line of storms moving through the Evansville Tri-State area mid-afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A surface cold front stalled out as it moved towards the northern edge of the Quad State on the 17th. Showers and thunderstorms developed during the afternoon hours, tracking eastward, including a broken line of storms moving through the Evansville Tri-State area mid-afternoon. An outflow boundary from a decayed MCS to the north helped initiate some of the storm development. MLCAPE was a very strong 4000J/kg but bulk shear was limited. Precipitable water values were a very high 2.1 inches. Despite an active weather day, the lack of shear kept severe weather potential limited, and the lack of training with the heavy rain kept flooding from becoming widespread. Henderson had the strongest storm of the day for the Quad State region, with flash flooding and a downed power line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 17, 11:10 AM CST, 2 hours 10 minutes earlier. Its key messages:

  • Dangerous heat indices into the triple digits begins almost daily again by this weekend but particularly for the new week coming as the heat will only build and get hotter and stickier as the week wears on.
  • Daily storm chances peak this weekend, with marginally severe storms and their potential for localized flooding rains.
Area forecast discussion, Jul 17, 11:10 AM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1210 PM CDT Thu Jul 17 2025

.KEY MESSAGES...

- Dangerous heat indices into the triple digits begins almost
  daily again by this weekend but particularly for the new week
  coming as the heat will only build and get hotter and
  stickier as the week wears on.

- Daily storm chances peak this weekend, with marginally severe
  storms and their potential for localized flooding rains.

&&

.DISCUSSION...
Issued at 1200 PM CDT Thu Jul 17 2025

A frontal boundary stalled along our northwest county warning
area periphery will help focus showers/storms that develop
during the afternoon swell of heat and humidity. PW's hovering
around 2" means locally heavy donwpours will continue to be
a primary hazard, so localized flooding cannot be ruled out,
particularly if a storm stays over one area long enough or
repeats over the same areas. This is to say that it is probably
not enough to warrant a full-area Flood Watch, but nonetheless,
isolated reports of localized flooding are possible. Overall
shear is not particularly impressive, but the soundings do
suggest a stronger downdraft potential may allow for a marginal
risk of a strong/severe thunderstorm gust, should one collapse
just right.

It appears pops peak daily in the afternoon/evening with peak
heating, and they'll likewise peak this weekend when the
boundary is in play and there is at least some positive
differential vorticity advection noted within the streamlines of
the upper flow overtop the PAH FA. This occurs in synchronicity
with the wobble down of the boundary as a couple pieces of what
look to be more organized waves of energy move across the
Wabash and Ohio River Valleys. We think most of that action
occurs Saturday so won't be surprised to see that day be the
better day of play for storms vs Sunday, when the atmosphere may
be in somewhat of a recovery mode with building heights. Once
that does hit (building heights), which is definitely by early
next week, then it just ramps up in earnest with daily heat
indices swelling into headline category much of the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1200 PM CDT Thu Jul 17 2025

Diurnal bases may include vicinity thunder/cb and if a storms
impacts the terminal then all restrictions are in play. This
will be brief/short-lived however, probably mainly confined to
the heat of the afternoon-evening hours. Otherwise anticipate
SCT-BKN mainly VFR bases with notable exceptions for storms
and/or late night patchy fog or low cloud that may develop in
the sticky predawn environ.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 7 PM CDT this evening for ILZ081>094.
MO...Heat Advisory until 7 PM CDT this evening for MOZ076-086-087-
     100-107>112-114.
IN...Heat Advisory until 7 PM CDT this evening for INZ085>088.
KY...Heat Advisory until 7 PM CDT this evening for KYZ001>022.

&&
Hazardous weather outlook, Jul 17, 2:01 AM CST, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
301 AM CDT Thu Jul 17 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-180815-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
301 AM CDT Thu Jul 17 2025 /401 AM EDT Thu Jul 17 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect today south I-64 for heat indices
between 105 to 109. Refer to the statement for more details.

Scattered thunderstorms are expected this afternoon and evening.
Isolated strong to severe storms are possible with localized
damaging winds being the main concern. All storms will be capable
of producing brief torrential rainfall and lightning. Localized
flash flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered thunderstorms are expected through Tuesday.
All storms will be capable of producing brief torrential rainfall
and lightning. Localized flash flooding is possible.

A dangerous prolonged heatwave will begin this weekend and
continue through most of next week. Daily heat indices of 105 to
115 are expected.

.SPOTTER INFORMATION STATEMENT...

Formal spotter activation is not anticipated but spotters are
encouraged to report significant weather according to standard
operating procedures.

DW

In the hours before

Special weather statement, Jul 17, 1:13 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Paducah KY
213 PM CDT Thu Jul 17 2025

INZ082-087-088-172000-
Warrick IN-Spencer IN-Pike IN-
213 PM CDT Thu Jul 17 2025

...STRONG THUNDERSTORMS WILL IMPACT WARRICK...SPENCER AND
SOUTHEASTERN PIKE COUNTIES THROUGH 300 PM CDT/400 PM EDT/...

At 212 PM CDT/312 PM EDT/, emergency management reported a cluster of
strong thunderstorms near Dale, or 13 miles northeast of Boonville,
moving east at 35 mph. They reported the winds gusted an estimated
40 to 50 mph as they storms moved through the area.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Emergency management.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Boonville, Newburgh, Chandler, Dale, Lynnville, Santa Claus,
Folsomville, Elberfeld, Chrisney, Tennyson, Gentryville, and
Spurgeon.

This includes the following highways...
 Interstate 69 in Indiana between Mile Markers 6 and 7, and between
Mile Markers 21 and 22.
 Interstate 64 in Indiana between Mile Markers 30 and 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3800 8677 3801 8680 3796 8689 3791 8734
      3794 8738 3794 8745 3803 8745 3804 8747
      3820 8747 3820 8732 3829 8732 3832 8707
      3820 8707 3820 8679 3814 8680 3812 8679
      3812 8681 3810 8677 3806 8677 3804 8679
TIME...MOT...LOC 1912Z 253DEG 28KT 3817 8708

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

07

The radar

The Evansville,IN radar (KVWX), 49 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Henderson

When
July 17, 1:20 PM CST
Where
Henderson County, 0.83 mi W of Henderson
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.832, -87.595

Power lines were downed by thunderstorm winds onto S. Green St. Further north, a 50mph gust was recorded near the intersection of US-60 and US-41.

Flash Flood, Henderson

When
July 17, 1:35 PM CST to 2:45 PM CST
Where
Henderson County, 0.85 mi NNW of Henderson to 0.9 mi N of Henderson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.841, -87.586

Flash flooding was observed on US-60 at 4th St and 12th St with traffic rerouted. Rainfall rates in the area were estimated by radar at around an inch over 45 minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294805, 1294806.